EXAM: 200 FRESH PRACTICE QUESTIONS WITH
CORRECT ANSWERS AND DETAILED RATIONALES
(2026 EDITION — SET B)
Part 1: Administration Principles and General Rules (Questions 1–25)
1. A nurse administers the NIHSS to a patient who speaks only Mandarin
and has no interpreter available. Which principle should guide the
nurse?
A. Skip the language items and score them as normal
B. Administer the scale using the standard items, scoring based on
observed performance, and document the language barrier
C. Postpone the entire NIHSS until an interpreter arrives
D. Score all language items as 3 because the patient cannot respond
Answer: B. The NIHSS is administered as standardized; language barrier
may affect some items, but the examiner scores what is observed and
documents limitations. Scoring items as "normal" or automatically as 3
would misrepresent the deficit.
2. What is the recommended time frame for completing the NIHSS once
administration begins?
A. It should be completed in a single uninterrupted session using the
standardized sequence
B. It may be spread across the entire shift
C. Only items 1a–4 need to be completed initially
, D. It should be repeated after every item
Answer: A. The NIHSS is administered in the fixed sequence in one sitting
so that scores are comparable and reproducible.
3. Which of the following is the correct order of the first three scored
elements?
A. LOC Questions, Level of Consciousness, LOC Commands
B. Level of Consciousness, LOC Questions, LOC Commands
C. LOC Commands, LOC Questions, Level of Consciousness
D. Best Gaze, Level of Consciousness, LOC Questions
Answer: B. The sequence begins with 1a (Level of Consciousness), then 1b
(LOC Questions), then 1c (LOC Commands).
4. A patient's NIHSS total is documented as 42. What does this indicate?
A. A scoring error, because 42 is impossible
B. The maximum possible score, indicating the most severe deficit
measurable
C. A mild stroke
D. An untestable examination
Answer: B. The NIHSS maximum is 42, representing the most severe
measurable deficit across all 15 scored elements.
5. Which of the following best describes the purpose of using a
standardized NIHSS sequence?
A. To reduce the number of items scored
B. To ensure consistency and comparability of scores across examiners and
time
C. To shorten the examination
D. To eliminate the need for clinical judgment
Answer: B. Standardization supports reliability and comparability so that
changes in score reflect changes in the patient's condition rather than
examiner variation.
,6. A patient's NIHSS is 4 on admission and 12 two hours later. What is
the most appropriate interpretation?
A. The patient is improving
B. The patient has significant neurological deterioration requiring urgent
evaluation
C. The score is unreliable
D. The patient needs a repeat examination in 24 hours
Answer: B. A rise of 4 or more points is clinically meaningful and suggests
deterioration, often prompting urgent reassessment and consideration of
reperfusion or other interventions.
7. Which of the following clinicians may administer the NIHSS?
A. Only vascular neurologists
B. Only physicians
C. Trained examiners, including nurses, physicians, and advanced practice
providers
D. Only certified research coordinators
Answer: C. The NIHSS is designed for use by trained examiners across
disciplines, including nursing and emergency personnel.
8. A patient is intubated and sedated. Which item may be scored as "UN"
(untestable)?
A. Level of Consciousness
B. Motor Arm
C. Dysarthria
D. Extinction and Inattention
Answer: C. Dysarthria may be scored UN when the patient is intubated or
has a physical barrier to speech.
9. A patient has a below-knee amputation of the right leg. How should
the right leg motor item be scored?
A. 0
B. 4
, C. UN
D. 2
Answer: C. Motor items are scored UN when there is amputation or joint
fusion that prevents testing.
10. Which of the following is NOT a scored element of the NIHSS?
A. Best Gaze
B. Pupillary Response
C. Dysarthria
D. Extinction and Inattention
Answer: B. Pupillary response is not part of the NIHSS. The 15 scored
elements run from 1a through item 11.
11. A patient is comatose. Which item is scored as 3 by convention?
A. Motor Arm
B. Best Language
C. Sensory
D. Dysarthria
Answer: B. Comatose patients are scored 3 on Best Language because they
cannot participate in language testing.
12. A patient is comatose and cannot cooperate with finger-nose
testing. How is Limb Ataxia scored?
A. 0
B. 1
C. 2
D. UN
Answer: A. Ataxia is scored 0 in patients who cannot understand or are
paralyzed because ataxia cannot be demonstrated.
13. Which of the following is the correct rationale for scoring a
patient's deficit as UN rather than assigning a numeric score?
A. The deficit is mild
B. The item cannot be validly tested due to a physical barrier such as